Suggestion to prevent damage to lips when vomiting?Register Today!
This is a discussion on Suggestion to prevent damage to lips when vomiting? in Geriatric Nurses / LTC Nursing, part of Nursing Specialties ... Morning all, I have a patient I'm currently looking after who is finding it almost impossible to...by Jackoswald Jun 21, '12Morning all,
I have a patient I'm currently looking after who is finding it almost impossible to keep a meal down, she's always nauseated and often vomits following a meal (even small, plain fare)
Obviously we're trying whatever we can with antiemetics to try and manage her comfort, but I'm noticing small ulcers developing around her gums and lips, and her lips are extremely dry. I've asked her family to provide her with some lip balm, but really what I'm thinking she needs is something to coat the lips before she vomits to protect them. I just can't for the life of me think of anything that would do the trick. She's using normal lip ointment at the moment, which has definitely helped, but her lips are still extremely dry. Dehydration is definitely a consideration, and she's working really hard to drink enough water, but it just isn't doing it.
Does anyone have any suggestions or things they're been able to use in the past to help this?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=746725©2013 allnurses.com INC. All Rights Reserved.
- 975 Views
- Jun 21, '12 by Ashley, PICU RNI love Aquaphor healing ointment from Eucerin. I use it for my own chapped lips. It was recommended to me by a pharmacist when I had this strange allergic reaction and my lips got all swollen and blistered. We've used it in the hospital for a few patients who had skin and lip rashes related to histiocytosis. It works wonders. It's pretty water resistant, so I think a layer applied before vomiting would help protect your patient's lips and a coat applied afterwards would help them heal.
Buy Aquaphor Healing Ointment & More | drugstore.com
- Jun 21, '12 by Nascar nurseI'm thinking she might need some IV fluids.
- Jun 22, '12 by JZ_RNIV fluids might help her and reduce vomiting while providing hydration. See if you can get an order for kytril for the vomiting, and I use this stuff called alba un-petroleum that you can buy at whole foods or even online. It worked wonders for MY cracked and bleeding, dry, scaly lips. I don't think that management would get too mad if you just accidentally had an extra one for this poor lady. Good luck, hope she can get some relief soon!
- Jun 22, '12 by pfeliksI'm more concerned as to why this patient has intractable nausea and vomiting. Find and treat the reason and the lip problem will disappear. In the meantime, Have you tried 8 Mgs of Zofran q8?
- Jun 22, '12 by Gem1210390Vaseline
- Jun 25, '12 by michelle126The OP did state that they are trying things to stop the nausea.
I remember that when I was pregnant and had hyperemesis and was on meds for it I still vomitted a few times a day. The meds cut it down, but it still happened.
Make sure your res is rinsing their mouth after each episode. Watch what type of food they are trying to eat. What about something to reduce the stomach acids?
I remember being so dry from not keeping food down and having cotton mouth and the cracked lips. I used lanolin on them or vasaline.
- Jul 29, '12 by Christy1019Just curious.. have they been using droperidol to treat the N/V? I read somewhere that it can cause mouth ulcers too... however its more likely from the vomiting, just a random thought. Also, what do they think is causing this or they don't know? Which I agree, should be addressed first if unknown.
I know you said you've tried anti-emetics but have they tried any anticholinergics like scopolamine or low dose atropine, or benzodiazepines, decadron, benadryl and even haldol can all be used for persistent nausea. If all else fails and this is r/t a chronic condition, there's always the option for medical marijuana lol.
Sent from my SPH-D700 using allnurses.com
- Jul 29, '12 by VinniesguyI'm with Gem - Vaseline should work.
But the fact she has such a problem with digestion is a worry! What's been done about that?
- Jul 29, '12 by Sun0408How long has this been going on?? I would think some IV fluids are needed. Have they checked her for a SBO or something along those lines?